Jul-Aug '03 | briefing | mail | don't say this | flakers' jargon | flaker creativity | articles | other places | archives | send mail | ed dewke | legal stuff | order | search | 2001 Ed Dewke

Bad Rebound after Using Temovate
from Lorna C.

I found out about 9 years ago, after using Temovate, that stopping the use of it caused severe pustular P all over my body. 

Temovate is a very strong steroid [clobetasol propionate]. I have found that the abrupt stopping use of these strong steroids causes my P to break out even worse than before.

That little go around cost me my hair, my job, and who knows what else if I hadn't gotten my attitude about P together.

I have had P for about 40 years.  It started on my scalp when I was 7.  Still dealing with it this very moment.  I can count the spots on my body, which is a good thing, but the scalp is taking off.  Derma Smoothe has been my best bet, just got a new can of Luxiq, but at $127.00 per can it isn’t that much better than a little sunshine on the wet scalp.

Just putting my 2 cents worth in.  Dead Sea Salts in the Tub and soak was a great benefit to me also during that time. -Lorna C.

*****

Ed’s Response:  Your 2 cents are appreciated, Lorna.  Every now and again we hear about dramatically bad reactions after stopping topical corticosteroid use.  I’ve been using these myself for 12 years — except for about 10 months while I was completely clear on a cyclosporine regimen.

Rebound when usage stops is common.  So much so I’m tempted to say typical.  However, the overly bad reaction you experienced isn’t common. 

When I stop to think about it — like now — I’ve never stopped using topicals cold turkey.  The only time over the past 12 years I actually stopped using topical corticosteroids altogether, I was using a powerful systemic (cyclosporine) so you couldn’t say my cessation was cold turkey. 

But I’ve also never used a single product, like Temovate, for a very prolonged period of time.  My derm started me early on a cyclical regimen involving three corticosteroids — Westcort, Diprolene, Temovate — each which contains a different active ingredient.  Also, Westcort is considered much milder than the other two.  The way it works is I go through a tube of one product, then change to the next product for a tube, and so forth.  The logic behind this was to prevent my skin from developing an immunity to one product.  Perhaps, though, it’s also helped prevent rebound.

Having said all that, here I am still on the cycle of topicals, but at present none of them work very well.  I’ve cut back on my dosages considerably in an attempt to determine if the Enbrel is working (it isn’t), but come to think of it, it’s been a very long time since I’ve associated any of these topicals with any noteworthy improvement.   

Still, I’d rather be having this experience than yours.  Any rebound worse than the initial condition is awful.  I hope you don’t have to go through it again.  –Ed

P.S. – You may want to avoid using Olux Foam for your scalp.  Though it works for a lot of folks, its active ingredient is the same as Temovate (clobetasol propionate). 

This Month's Mail | Archives

www.flakehq.com